Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 25, 2021Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 25, 2021, 8:29 PM CDT for Howard County, Mitchell County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 8:29 PM CDT (01:29 UTC)
Expired
May 25, 2021, 9:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

Counties Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
3321 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.6

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS84 KMAF 260129
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Tue May 25 2021
 
TXZ052-053-063-260215-
Mitchell TX-Glasscock TX-Howard TX-
829 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHEASTERN SCURRY...MITCHELL AND EASTERN HOWARD COUNTIES UNTIL 915
PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colorado City Airport, or 7 miles west of Colorado City, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Colorado City, Coahoma, Loraine, Forsan, Sand Springs,
Colorado City Airport, Lake Colorado City, Lake Colorado City State
Park, Champion Creek Reservoir, Westbrook, Vincent, Cuthbert, Buford,
Big Spring Country Club, Elbow and Big Spring McMahon-Wrinkle
Airpark.

This includes Interstate 20 between mile markers 178 and 228.
 
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3209 10126 3206 10127 3207 10158 3252 10137
      3253 10066 3209 10067
TIME...MOT...LOC 0129Z 241DEG 26KT 3242 10099 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 25, 1:41 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, May 25, 1:41 PM CDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
141 PM CDT Tue May 25 2021

.DISCUSSION...
Veered, albeit weak, 7h winds suggest the dryline will evetually
move to near a Lamesa to Odessa to near Alpine line with a mstr
rich and unstable condition e of the dryline with ML CAPEs
2500-3000 J/KG. Storm initiation has occurred in far e Jeff Davis
Co and n Brewster, very close to HRRR forecast. These storms are
forecast to move e and increase across Pecos Co where severe
storms could develop between 20Z-21Z. Surface dewpoints are high
at Sheffield early this afternoon 68. Between 00Z-03Z/Wed a second
area of storms may develop across the cntrl and ern PB. Deep
layer shear in general is 20-25kts, but instability is likely to
make up for it and severe storms will certainly be possible. Wed
7h winds back to the s and dryline will remain much farther w
where some of the hottest surface temps will be, mid to upper 90s
SE NM- Upper Trans Pecos-wrn PB. A few strong storms will develop
in those areas, but coverage will be limited with SB CINH stronger
farther e. Deep layer shear will increase to 30-35kts on Thu as
sw flow at 7h signals dryline will mix/move farther e. SB
instability axis is likely to be focused along a narrow corridor
from near Lamesa- Midland/Odessa-Crane- Bakersfield. Sustained
se-s low-level flow will increase convergence along dryline.
Initial development is certainly possible, if not favored, along
and just n of a dryline bulge between Penwell and Saragosa. Using
30 degrees right of 7h wind for storm motion would bring
strong/severe storms into the Midland/Odessa area early evening.
However, storms could be strong right mover (following mstr axis)
bringing higher end severe threat into srn PB and e Pecos Co..
Still coverage is minimized, however potential intensity of storms
could make up for it? Another interesting day Fri with
outflow/cold front e-w along I-20, dryline extending s from cntrl
PB with model indications of a thermal low or mesolow across wrn
PB. Boundaries will be good focus for tstm development, but where
the boundaries will actually be is difficult to say, so for now
suffice it to say slight chance to chance storms possible Fri
afternoon-evening. There may be a few storms Sat, but the better
potential will start Sun across the wrn areas and then expand e
Mon ownward as a slow moving mid-level trof moves into the Desert
SW. Sunday through mid week or so could be an active period with
all severe wx threats possible, including flooding. Over the next
few days temps will remain above normal by a few degrees, but by
next week with mid- level trof to w and increased rain high temps
are likely to cool back closer to normal or below.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  91  70  92 /  20  10  10  10
Carlsbad                       63  96  65  97 /   0  10  20  10
Dryden                         71  94  71  96 /  30   0  10  20
Fort Stockton                  69  96  70  98 /  20  20  10  20
Guadalupe Pass                 66  90  65  91 /   0  10  10  10
Hobbs                          64  93  66  94 /   0  20  20  10
Marfa                          57  92  58  95 /  10  20  10  10
Midland Intl Airport           68  93  70  94 /  20  10  10  20
Odessa                         69  93  70  94 /  20  10  20  20
Wink                           68  98  70  99 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 25, 4:33 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
433 PM CDT Tue May 25 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-262145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
433 PM CDT Tue May 25 2021 /333 PM MDT Tue May 25 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the eastern Permian
Basin until 11 PM CDT this evening.

Strong to severe thunderstorms are possible this afternoon and
evening across the Permian Basin, Lower Trans Pecos, and Stockton
Plateau. Large to very large hail, damaging wind, and heavy rain are
possible with the strongest storms. An isolated tornado may also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms remain possible each day, especially
across the eastern half of the area. By Sunday and Monday, much of
the region could see strong to severe storms. Damaging winds and
large hail will remain the primary concerns through the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
the Permian Basin southward to the Stockton Plateau.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 25, 7:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
743 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             BIG SPRING              32.25N 101.48W
05/25/2021  E1.50 INCH       HOWARD             TX   PUBLIC

            SOCIAL MEDIA PHOTO OF HAIL UP TO PING PONG BALL SIZE.

&&

DEVIN.CHEHAK
Local storm report, May 25, 7:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
745 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             3 SSE KNAPP             32.59N 101.11W
05/25/2021  E1.00 INCH       Scurry             TX   TRAINED SPOTTER

&&

DAVID.HENNIG
Local storm report, May 25, 7:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
747 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             MARATHON                30.21N 103.24W
05/25/2021  E1.50 INCH       BREWSTER           TX   SOCIAL MEDIA

            SOCIAL MEDIA PHOTO OF PING PONG BALL SIZE HAIL.

&&

DEVIN.CHEHAK
Local storm report, May 25, 8:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
801 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     6 ENE KNOTT             32.43N 101.54W
05/25/2021                   Howard             TX   TRAINED SPOTTER

            POWER POLES BROKEN. 3-INCH TREE LIMBS BROKEN.

&&

DAVID.HENNIG
Local storm report, May 25, 8:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     2 SE BIG SPRING         32.23N 101.45W
05/25/2021                   Howard             TX   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF TREE DAMAGE WITH ONE TREE
            UPROOTED.

&&

DEVIN.CHEHAK
Special weather statement, May 25, 8:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Tue May 25 2021

TXZ052-053-063-260215-
Mitchell TX-Glasscock TX-Howard TX-
829 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHEASTERN SCURRY...MITCHELL AND EASTERN HOWARD COUNTIES UNTIL 915
PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colorado City Airport, or 7 miles west of Colorado City, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Colorado City, Coahoma, Loraine, Forsan, Sand Springs,
Colorado City Airport, Lake Colorado City, Lake Colorado City State
Park, Champion Creek Reservoir, Westbrook, Vincent, Cuthbert, Buford,
Big Spring Country Club, Elbow and Big Spring McMahon-Wrinkle
Airpark.

This includes Interstate 20 between mile markers 178 and 228.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3209 10126 3206 10127 3207 10158 3252 10137
      3253 10066 3209 10067
TIME...MOT...LOC 0129Z 241DEG 26KT 3242 10099

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:13 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Scurry2 hr
May 25, 7:14 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell76 min
May 25, 7:36 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 25, 7:44 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry76 min
May 25, 9:12 PM CDTSpecial Weather StatementMAFScurry48 min
May 26, 3:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 26, 4:08 PM CDTSpecial Weather StatementMAFReeves52 min
May 26, 4:57 PM CDTSpecial Weather StatementMAFLoving48 min
May 26, 5:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines61 min
May 26, 5:46 PM CDTSpecial Weather StatementMAFWard29 min
May 26, 5:52 PM CDTSevere Thunderstorm WarningMAFWard, Winkler53 min
May 26, 5:53 PM CDTSpecial Weather StatementMAF37 min
May 26, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio53 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningMAFWard, Winkler62 min
May 26, 6:46 PM CDTSpecial Weather StatementMAFJeff Davis29 min
May 26, 6:27 PM CDTSpecial Weather StatementMAFLea33 min
May 26, 6:52 PM CDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.